Voluma XC filler in my cheeks. Specific question about vitamins that might be blood thinner

I am having Voluma cc filler in my cheeks next week. I take vitamin K, magnesium , D3, and glusosimine daily should I stop taking them prior to my filler procedure?

Doctor Answers 5

Medications to avoid prior to injections

With so many patients taking over-the-counter supplements, it can get confusing which ones are beneficial to avoid prior to procedures in order to minimize bruising and swelling. For a week or two prior to injections, I typically suggest our patients avoid taking NSAIDS (aleve, advil, ibuprofen, etc.) and aspirin, vitamins and herbal supplements, such as garlic, and fish oil/omega 3' fatty acid. If pain medication is needed following your injections, it is best to use tylenol (acetaminophen) and continue to avoid any anti-inflammatory medications.It's always best to go over your specific medication list with your surgeon to see what he or she suggests.


Plano Facial Plastic Surgeon
4.7 out of 5 stars 38 reviews

Pre-Filler Guidelines

Good question! It’s great that you are aware of the fact that certain medications and supplements are blood thinners, and therefore can make patients more prone to bruising after injectable treatments. I recommend contacting your physician to ask about your specific vitamins, but generally speaking I suggest that my patients discontinue taking their supplements and Aspirin products one week before getting Botox or fillers. This helps to ensure that they get the best possible result with minimal bruising. If you are concerned about bruising, you may want to consider taking Arnica which helps speed up the life cycle of a potential bruise and also helps ward off post-injection swelling. Good luck!

Babak Azizzadeh, MD
Beverly Hills Facial Plastic Surgeon
4.0 out of 5 stars 7 reviews

Over the counter medicines before fillers

 Thank you for your question about your Voluma injections.

  • Call your surgeon and ask about these medicines.
  • I prefer patients to avoid vitamin K and glucosamine because they can increase bruising.
  • Bruising is the biggest concern with any filler -
  • Every surgeon has different preferences - if in doubt, stop taking any medicines that aren't necessary and by prescription.

Always consult a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Voluma for cheeks

Since there is a possibility of bruising with Voluma injections, I advise patients to stop vitamin E, omega-3's, green tea, garlic, alcohol and anti-inflammatory medication one week before treatment if possible.  If they need to continue with anti-inflammatories or blood thinners, I advise them to time their treatments when there are no important events happening and suggest make-up.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 21 reviews

Juvederm Voluma in the Cheek

Juvederm Voluma is a wonder procedure to give definition and lift the cheek area.  It has a risk of causing a bruise so stopping certain medications will decrease your chance of a bruise.  Of the supplements you stated, I would stop the vitamin K.  I would also limit alcohol (especially red wine) and fish a couple of days before as well. 

I hope this helps.  

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.